South Carolina, 2007

Rip Current in South Carolina, May 28, 2007

May 28, 2007 · NWS ILM · 1 event in 1 county or zone

A young male drowned as a result of a rip current at Pawleys Island.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A young male drowned as a result of a rip current at Pawleys Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at May 28, 2:21 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, May 28, 2:21 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
321 PM EDT MON MAY 28 2007

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED ACROSS THE AREA THROUGH THE
WEEK PRODUCING DRY AND WARM CONDITIONS. A FRONTAL BOUNDARY WILL
APPROACH THE AREA FROM THE WEST TOWARD THE END OF THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
VERY LITTLE DIFFERENCE BETWEEN TONIGHTS FORECAST AND THE FORECAST
FOR THE PAST SEVERAL NIGHTS. WITH HIGH PRESSURE CONTINUING TO RIDGE
IN FROM THE EAST WINDS WILL BECOME LIGHT AND VARIABLE LATE ALLOWING
TEMPERATURES TO FALL INTO THE UPPER 50S TO LOWER 60S. A STRIPE OF
SLIGHTLY HIGHER BOUNDARY LAYER WINDS INDICATED OVERNIGHT ON THE GFS
AND NAM WILL LIKELY KEEP TEMPERATURES AT LBT A FEW DEGREES WARMER
THAN LAST NIGHT. LITTLE CHANGE IS INDICATED ELSEWHERE.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE WILL REMAIN THE DOMINANT FEATURE THROUGH THE PERIOD.
A BIT OF UPPER LEVEL MOISTURE WILL CONTINUE TO PRODUCE A SOME
CIRRUS ACROSS THE AREA. LIGHT SOUTHERLY FLOW WILL SHIFT TO A MORE
EAST NORTHEAST FLOW AT LOW LEVELS ABOVE THE SURFACE BY TUESDAY
AFTERNOON. THIS WILL ALLOW LINGERING MOISTURE FROM A BACKDOOR COLD
FRONT NORTH OF THE AREA TO MOVE INTO THE LOCAL AREA BEGINNING TUESDAY
NIGHT INTO WEDNESAY. MOST OF THE MOISTURE WILL REMAIN WITHIN THE
H8 TO H7 LEVEL. ALTHOUGH GFS AND SREF SHOWING SOME PCP POTENTIAL
ACROSS THE AREA FROM TUESDAY NIGHT THROUGH THE REMAINING OF THE PERIOD...AT
THIS TIME KEPT POPS VERY LOW AND INCREASED SKY COVER A BIT. KEPT
TEMPS JUST A TAD LOWER WITH SLIGHT INCREASE IN CLOUD COVER. WITH
SEA BREEZE CONVERGENCE AND A BIT MORE INSTABILITY SHOULD SEE MORE
CLOUDS FOR WED AFTN AND CAN NOT RULE OUT A SHOWER OR TWO....BUT
KEPT POPS VERY LOW FOR NOW.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
PERIOD START WITH GFS INDICATING REMAINS OF BACK DOOR COLD FRONT IN
THE VICINITY. SHOULD BE A FAIR AMOUNT OF CLOUD ASSOCIATED WITH
SURFACE BOUNDARY OR ITS LEFT OVER MOISTURE. AT THIS TIME NOT
CONFIDENT ENOUGH TO GO WITH ANY MENTION OF POPS. LOW LEVEL MOISTURE
HANGS AROUND INTO THE FIRST PART OF THE WEEKEND...LEADING TO MORE
CLOUD COVER BUT UPPER RIDGING ALOFT IS REALLY FIGHTING ANY LOW AND
MID LEVEL DYNAMICS. NEXT REAL SHOT AT PRECIP LOOKS TO BE SUNDAY INTO
MONDAY AS COLD FRONT MOVES IN FROM THE WEST. BOTH GUIDANCE AND HPC
HAVE DELAYED FROPA AGAIN...BY ABOUT 12 TO 24 HOURS.

TEMPERATURES WILL RUN NEAR TO JUST ABOVE CLIMO THROUGH THE PERIOD.
LOWEST DAYTIME TEMPERATURES WILL BE ON THURSDAY AND FRIDAY AS THERE
WILL BE A DECENT AMOUNT OF CLOUDS FROM PREVIOUSLY MENTIONED LOW
LEVEL MOISTURE.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS ARE EXPECTED THE NEXT 24 HOURS. SCT CUMULUS WITH
BASES 040-050 WILL EXIST THIS AFTERNOON WEST OF THE SEABREEZE
FRONT...WHICH WILL AGAIN MAKE GOOD INLAND PROGRESS BETWEEN 18-22Z.
ASIDE FROM SOME CIRRUS TONIGHT SKIES SHOULD REMAIN CLEAR. A LITTLE
GROUND FOG MAY DEVELOP LATE TONIGHT...BUT EXPECTED LIMITED SPATIAL
AND TEMPORAL COVERAGE DOES NOT WARRANT INCLUSION IN TAFS AT THIS
TIME.

NO SIGNIFICANT WEATHER IS EXPECTED THROUGH SATURDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
HIGH PRESSURE EAST OF THE COASTAL WATERS WILL KEEP LIGHT WINDS
ACROSS THE WATERS THROUGH TONIGHT. THE CENTER OF THE HIGH WILL
ACTUALLY RETROGRADE TO THE WESTERN CAROLINAS OVERNIGHT WHICH MAY
CREATE LIGHT OFFSHORE FLOW LATE. SPEEDS WILL REMAIN < 10 KT. SEAS
ARE GENERALLY 2 FT AND LITTLE CHANGE IS ANTICIPATED.

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE WILL CONTINUE TO RIDGE ACROSS THE AREA THIS PERIOD.
THIS IS GOING TO RESULT IN ALMOST VARIABLE WIND DIRECTIONS AT 10
KT OR LESS. AFTERNOON SEABREEZE INFLUENCES WILL BE THE DOMINANT FEATURE
IN DETERMINING WIND DIRECTION. MIDDAY THROUGH EARLY
EVENING...WINDS SHOULD BE MAINLY FROM THE SE AND MAY BE A KT OR
TWO STRONGER ACROSS THE NEAR SHORE WATERS. SEAS WILL BE 2 TO 3 FT.

LONG TERM /THURSDAY THROUGH SATURDAY/...
SURFACE PRESSURE GRADIENT REMAINS WEAK THROUGH THE FORECAST PERIOD
WITH LIGHT SOUTHEAST TO SOUTHWEST FLOW. SPEEDS WILL GENERALLY RUN
BETWEEN 10 AND 15 KT...BUT EXTENDED PERIODS OF WIND SPEEDS LESS THAN
10 KT ARE POSSIBLE. LIGHT WINDS WILL KEEP SEAS BETWEEN 2 AND 3 FT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...RGZ
NEAR TERM...TRA
SHORT TERM...RGZ
LONG TERM...III
AVIATION...TRA
Hazardous weather outlook, May 28, 4:18 AM EST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
518 AM EDT MON MAY 28 2007

NCZ097-100-101-290930-
PENDER-BRUNSWICK-NEW HANOVER-
518 AM EDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

MODERATE RISK OF RIP CURRENTS FOR THE BEACHES FROM SURF CITY TO
EAST BALD HEAD ISLAND TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-SCZ017-023-024-032>034-039-046-290930-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
HORRY-WILLIAMSBURG-GEORGETOWN-
518 AM EDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-290930-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
518 AM EDT MON MAY 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Georgetown

When
May 28, 3:30 PM EST
Where
Georgetown forecast zone
Deaths
1 direct, 0 indirect
Reported by
Fire Department/Rescue

A young male, reportedly a non-swimmer in the water near a groin at Pawleys Island and was caught in a rip current and drowned. Over the weekend, the fire department responded to three other rip related incidents, all rescued.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Georgetown2007-05-2818MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2007Every state in 2007This day in weather historyWarnings in South Carolina, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35434.